×

zbMATH — the first resource for mathematics

A note on some inequalities for means. (English) Zbl 0693.26005
The logarithmic and identric means of two positive numbers a and b are defined by \(L=L(a,b):=(b-a)/(\ln b-\ln a)\) for \(a\neq b;\quad L(a,a)=a,\) and \(I=I(a,b):=\frac{1}{e}(b^ b/a^ a)^{1/(b-a)}\) for \(a\neq b,\quad I(a,a)=a,\) respectively. Let \(A=A(a,b):=(a+b)/2\) and \(G=G(a,b):=\sqrt{ab}\) denote the arithmetic and geometric means of a and b, respectively. Recently, in two interesting papers, H. Alzer has obtained the following inequalities: \((1)\quad A.G<L.I\) and \(L+I<A+G;\quad (2)\quad \sqrt{G.I}<L<\frac{1}{2}(G+I)\) which hold true for all positive \(a\neq b.\) In our paper we prove, by using new methods, that the left side of (1) is weaker than the left side of (2), while the right side of (1) is stronger than the right side of (2).
Reviewer: J.Sándor

MSC:
26D15 Inequalities for sums, series and integrals
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] H. Alzer, Ungleichungen f?r Mittelwerte. Arch. Math.47, 422-426 (1986). · Zbl 0585.26014 · doi:10.1007/BF01189983
[2] H. Alzer, Two inequalities for means. C.R. Math. Rep. Acad. Sci. Canada9, 11-16 (1987). · Zbl 0615.26015
[3] B. C. Carlson, The logarithmic mean. Amer. Math. Monthly79, 615-618 (1972). · Zbl 0241.33001 · doi:10.2307/2317088
[4] K. S.Kunz, Numerical analysis. New York 1957. · Zbl 0079.33601
[5] E. B. Leach andM. C. Sholander, Extended mean values II. J. Math. Anal. Appl.92, 207-223 (1983). · Zbl 0517.26007 · doi:10.1016/0022-247X(83)90280-9
[6] T. P. Lin, The power mean and the logarithmic mean. Amer. Math. Monthly81, 879-883 (1974). · Zbl 0292.26015 · doi:10.2307/2319447
[7] J. S?ndor, Some integral inequalities. Elem. Math.43, 177-180 (1988).
[8] J.S?ndor, Inequalities for means. Submitted.
[9] H. J. Seiffert, Eine Integralungleichung f?r streng monotone Funktionen mit logarithmisch konvexer Umkehrfunktion. Elem. Math.44, 16-18 (1989). · Zbl 0721.26010
[10] K. B. Stolarsky, The power and generalized means. Amer. Math. Monthly.87, 545-548 (1980). · Zbl 0455.26008 · doi:10.2307/2321420
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.